New Mexico, 2013Damaging Wind in New Mexico, July 28, 2013
July 28, 2013 · NWS ABQ · 1 event in 1 county or zone
A microburst from a thunderstorm that moved over Socorro produced isolated strong wind gusts up to an estimated 70mph. The metal roof was torn off the Socorro County annex building on Neel Street.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A microburst from a thunderstorm that moved over Socorro produced isolated strong wind gusts up to an estimated 70mph. The metal roof was torn off the Socorro County annex building on Neel Street. The burglar alarm activated as the roof tore off alerting emergency management staff to the damaged structure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 28, 10:57 AM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 28, 10:57 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1157 AM MDT SUN JUL 28 2013
.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS LIKELY TO PERSIST THROUGH THE NEXT 24 HRS EXCEPT
FOR SHRA AND TSRA. STRONGER TSRA WILL BE ABLE TO PRODUCE BRIEF
MVFR CIGS AND VSBY WITH THE MOST INTENSE PRODUCING LOCALIZED IFR
CIGS AND VSBY AND MT OBSCURATIONS. PEAK WIND GUSTS WITH THE
STRONGEST ACTIVITY COULD REACH 40 TO 50 KT. GREATEST TSRA COVERAGE
ACROSS CNTRL MOUNTAIN CHAIN WITH NUMEROUS CELLS. ISOLATED TO
SCATTERED COVERAGE ELSEWHERE. FOR THE TAFS...CARRIED A TEMPO GROUP
FOR GUSTY STORMS THIS PM/EARLY EVE FOR ALL EXCEPT KTCC AND KROW.
ONLY VCTS THIS EVE AT KTCC AND VCSH KROW. THE ACTIVITY WILL BEGIN
TO DIMINISH AFTER 01Z WITH MOST OF THE CONVECTION OVER BY 06Z. 40
&&
.PREV DISCUSSION...724 AM MDT SUN JUL 28 2013...
AFTER REVIEWING THE 12Z KABQ SOUNDING AND VARIOUS OTHER MODEL
PARAMETERS HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH TODAY FOR
BASICALLY THE WESTERN HALF OF NM. SURFACE DEWPOINT VALUES ARE
ABOUT AS HIGH AS THEY EVER GET AROUND CENTRAL AND WESTERN NM. THE
ENTIRE ATMOSPHERIC COLUMN IS ESSENTIALLY SATURATED AND OUR PWAT
VALUE OF 1.27 THIS MORNING IS WELL WITHIN FLASH FLOOD TERRITORY.
INSTABILITY IS ABUNDANT AND OUR CONVECTIVE TEMP IS QUITE LOW SO
CONVECTION SHOULD FIRE EARLY THEN SPREAD SLOWLY EAST NEAR 10MPH.
A WELL DEFINED GRADIENT OF DRIER AIR AND A COUPLE ASSCD SHORTWAVE
TROUGHS WILL BE WORKING INTO THE REGION FROM THE WEST BY LATE DAY.
PREVIOUS RESEARCH STUDIES HAVE SHOWN THIS IS A PARTICULARLY IDEAL
SET UP FOR FLASH FLOOD EVENTS ACROSS NM. BASED ON THE 06Z NAM AND
THE 10Z HRRR NOT ALL AREAS WILL BE UNDER THE GUN FOR FLOODING IN
THE WATCH AREA HOWEVER IT IS TOO DIFFICULT TO PINPOINT FAVORED
LOCALES SO THIS WATCH IS LARGE. GUYER
.PREV DISCUSSION...337 AM MDT SUN JUL 28 2013...
...LOCALLY HEAVY RAINFALL ON TAP FOR NEW MEXICO ONCE AGAIN TODAY...
SEVERAL VERY INTERESTING FEATURES AT PLAY TODAY WILL DEFINITELY MAKE
FOR A MORE ACTIVE DAY THAN SATURDAY. THE LATEST WATER VAPOR AND CIRA
BLENDED PW LOOPS SHOW A DEEPLY SATURATED ATMOSPHERE ENTRENCHED OVER
AZ AND NM. THE UPPER RIDGE CENTROID IS CLEARLY CENTERED OVER EL PASO.
A WELL DEFINED VORT MAX OVER SOUTHEASTERN AZ IS SLIDING NE ALONG THE
WESTERN PERIPHERY OF THE UPPER RIDGE. MEANWHILE AN ENTIRELY SEPARATE
AREA OF UPPER LEVEL INSTABILITY ASSOCIATED WITH AN UPPER SHORTWAVE
TROUGH STRETCHES FROM WESTERN AZ ENE INTO THE FOUR CORNERS REGION
AND SOUTHERN CO. SHOWERS AND STORMS HAVE BEEN ONGOING ACROSS BOTH
OF THESE AREAS ALL NIGHT.
THE 06Z AND LATEST HRRR HANDLE BOTH FEATURES VERY WELL. GUIDANCE ALSO
FALLS IN LINE WITH LATEST HPC QPF PROBABILITIES SO HAVE NUDGED POPS
UP QUITE A BIT TODAY. CONVECTIVE TEMPS INDICATED BY THE 06Z NAM OVER
THE REGION ARE VERY LOW SO CONFIDENCE IS HIGH THAT CONVECTION WILL
FIRE UP EARLY OVER WESTERN NM AND SHIFT EAST INTO THE RIO GRANDE
VALLEY BY EARLY AFTERNOON. THE VORT MAX LOOKS TO CROSS THE SOUTH
CENTRAL MTS BY MID AFTERNOON AND INCREASE THE POTENTIAL FOR FLASH
FLOODING OVER THE BURN SCARS WITHIN LINCOLN COUNTY. THE NORTH WILL
ALSO FIRE UP EARLY BUT CONTINUE LATER INTO THE EVENING AS STRONGER
UPPER DYNAMICS PUSH SLOWLY SOUTHEAST OVER THE AREA. SOME TRAINING
IS POSSIBLE ACROSS THIS AREA WHERE LOCALLY HEAVY RAINFALL IS LIKELY.
THE FARMINGTON AREA REALLY NEEDS THE RAIN AND TODAY SHOULD BE THE DAY.
THE DRYING TREND WILL COMMENCE MONDAY AND TUESDAY AS DRIER AIR FILTERS
INTO THE REGION FROM THE GREAT BASIN. THE GREATEST POTENTIAL FOR STORMS
WILL BE OVER THE NORTHERN HIGH TERRAIN WHERE MOISTURE RECYCLING WILL
BE MOST EFFICIENT. THE NE PLAINS WILL ALSO HAVE ELEVATED POPS AS A
WEAK BACK DOOR FRONTAL BOUNDARY SHIFTS SW INTO THE AREA. TUESDAY MAY
BE THE DRIEST DAY IN QUITE SOME TIME WITH MODEL GUIDANCE INDICATING
DEWPOINT VALUES RANGING FROM THE UPPER 20S ACROSS THE FAR NW PLATEAU
TO THE 40S OVER THE PLAINS.
THE UPPER HIGH WILL BUILD NORTHWEST OVER THE STATE AND STRENGTHEN TO
NEAR 596DM BY WEDNESDAY AND THURSDAY. THIS WILL INCREASE TEMPS BACK
SLIGHTLY ABOVE NORMAL AND REALLY FOCUS MOISTURE RECYCLING PROCESSES
IN AND IMMEDIATELY NEARBY THE HIGH TERRAIN WITH WEAK STEERING FLOW.
FLASH FLOOD THREAT MAY INCREASE ONCE AGAIN FOR BURN SCAR AREAS IN
THIS PATTERN. A STATIONARY PATTERN IS INDICATED BY THE GFS AND ECMWF
SOLUTION THURSDAY THROUGH NEXT WEEK WITH AN UPPER HIGH OVER WEST TX/
EASTERN NM AND A MOISTURE SURGE SLIDING NORTH OVER WESTERN NM. THIS
WILL BE A MUCH NEEDED WINDOW FOR PRECIP ACROSS THE GALLUP/FARMINGTON
AREA WHICH HAS BEEN RELATIVELY PARCHED THIS SUMMER. GUYER
&&
.FIRE WEATHER...
WX PATTERN CHANGE BEGAN SAT AS HIGH PRESSURE ALOFT SHIFTED OVER TO
FAR N MEXICO WHICH IN TURN EASED OUR STORM STEERING FLOW FROM A
GENERALLY N TO S DIRECTION TO A MORE W TO E DIRECTION. THIS
WILL...MAINLY AFTER TODAY...BRING IN SIGNIFICANTLY DRIER AIR ALOFT
WHICH WILL OF COURSE SIGNIFICANTLY CUT BACK SFC DEWPOINTS AND ALSO
CONVECTION. THIS STORM DOWNTURN WILL LAST AT LEAST INTO TUE AND MORE
THAN LIKELY WED AS WELL...IF NOT LONGER.
WHILE A LITTLE DRIER AIR MAY BEGIN TO PUSH INTO WESTERN NEW MEXICO
LATER TODAY...THERE SHOULD BE SUFFICIENT AMOUNTS REMAINING TO
TRIGGER A DECENT CROP OF SHOWERS AND STORMS. IT APPEARS THAT BEST
CHANCES FOR SUBSTANTIAL RAINFALL TODAY WILL BE NORTHERN MTNS AND
PERHAPS A LITTLE LESSER DEGREE THE SANDIAS SOUTHWARD TO THE
SACRAMENTOS AS WELL AS THE NE PLAINS WHERE A WEAK SFC BOUNDARY MAY
LINGER. WESTERLY WINDS WILL LIKELY BECOME SOMEWHAT GUSTY ALONG THE
CONTDVD AND ACROSS THE CENTRAL HIGHLANDS/WESTERN EAST CENTRAL PLAINS
THIS AFTN BUT LOW LEVEL MOISTURE IS NOT EXPECTED TO BE
SCOURED OUT SO MUCH THAT MIN RH VALUES FALL BELOW 15 PERCENT.
VENTILATION WILL IMPROVE SIGNIFICANTLY THIS AFTN.
DRYING TREND ACCELERATES MON WITH ONLY ISOLD CONVECTION IN THE
FORECAST FOR WESTERN AND SOUTHERN HIGH TERRAIN. WETTING RAIN STILL
IN CHANCE CATEGORY FROM THE SANGRE DE CRISTO MTS EASTWARD TO THE TX
BORDER...THOUGH NEARLY ALL AREAS OF N AND CENTRAL NM TO SEE FURTHER
REDUCTIONS IN WETTING RAIN COVERAGE AND POTENTIAL TUE AS DRYING
TREND MAY REACH ITS PEAK. VENTILATION WILL BE VERY GOOD TO EXCELLENT
FOR MOST OF THE FORECAST AREA. BOTH MIN AND MAX RH VALUES TREND
DOWNWARD AFFECTING OVERNIGHT RECOVERIES MON AND TUE NIGHT...ESPEC IN
THE NORTHWEST PLATEAU AND PORTIONS OF THE MIDDLE RIO GRANDE VALLEY.
STILL FAIRLY GOOD MODEL AGREEMENT ON A TREND OF MOISTURE RETURNING
DURING THE LATTER HALF NEXT WEEK AS THE UPPER HIGH CENTER SHIFTS
NORTHWARD OUT OF OLD MEXICO. THE FOCUS FOR WETTING RAIN WOULD APPEAR
TO BE THE NORTHERN AND WESTERN PORTIONS OF THE FCST AREA...BEARING A
LITTLE MORE RESEMBLANCE TO A TRADITIONAL MONSOON PATTERN...THOUGH
NOT AN ESPECIALLY STRONG ONE JUST YET. 43
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ501>529.
&&
40
Hazardous weather outlook, Jul 28, 4:51 AM MST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT SUN JUL 28 2013
NMZ501>540-291200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT SUN JUL 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAINFALL IS LIKELY TODAY FOR PORTIONS OF NORTHERN
AND CENTRAL NEW MEXICO. THUNDERSTORMS ARE EXPECTED TO DEVELOP
EARLY IN THE DAY OVER NORTHERN AND WESTERN NEW MEXICO AND THEN
SPREAD EAST ALONG THE CENTRAL MOUNTAIN CHAIN AND RIO GRANDE VALLEY
BY EARLY TO MID AFTERNOON. LOCALIZED AREAS OF FLASH FLOODING ARE
POSSIBLE...ESPECIALLY FOR RECENTLY BURNED FORESTS ACROSS NORTHERN
NEW MEXICO AND ACROSS LINCOLN COUNTY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COVERAGE OF SHOWERS AND STORMS WILL DECREASE SUBSTANTIALLY
OVER THE AREA MONDAY AND TUESDAY. SOME HIGHLY LOCALIZED AREAS OF
HEAVY RAINFALL ARE STILL POSSIBLE ACROSS THE NORTHERN MOUNTAINS
AND THE NORTHEAST PLAINS. THE COVERAGE OF SHOWERS AND STORMS WILL
THEN INCREASE ONCE AGAIN FOR CENTRAL AND WESTERN NEW MEXICO FROM
WEDNESDAY THROUGH SATURDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
GUYER
Thunderstorm Wind, Socorro
- When
- July 28, 1:55 PM MST to 2:15 PM MST
- Where
- Socorro County, 0.15 mi NW of Socorro
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.061, -106.902
The metal roof of the Socorro County annex building was partially peeled off and significantly damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, July 28, 20131 death · 1 injured · 5 events
- Flash Flooding and Flooding in New Jersey, July 28 to 29, 2013$870,000 · 15 events
- Flash Flooding and Dust Storm in California, July 28, 2013$114,000 · 6 events
- Tropical Storm and Flash Flood in Hawaii, July 28 to 31, 20131 injured · $24,000 · 30 events
- Flash Flood in Wyoming, July 28, 2013$100,000 · 1 event
- Damaging Winds in Maryland, July 28, 2013$18,000 · 56 kt wind · 12 events
- Damaging Winds in Pennsylvania, July 28, 2013$10,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 28 to 29, 20131 in hail · 4 events
- Flash Flooding in Arizona, July 28 to 29, 20133 events
- Flash Flooding in Delaware, July 28, 20133 events
- Damaging Winds in North Carolina, July 28, 2013$1,000 · 50 kt wind · 3 events
- Flash Flooding in Alabama, July 28, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457437.